Pennsylvania, 2009Extreme Cold in Pennsylvania, March 2 to 3, 2009
March 2 to 3, 2009 · NWS CTP · 13 events in 13 counties and zones
Gusty northwest winds combined with unseasonably cold temperatures produced bitterly cold wind chills across the northern and western mountains of central Pennsylvania.
Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 13
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Gusty northwest winds combined with unseasonably cold temperatures produced bitterly cold wind chills across the northern and western mountains of central Pennsylvania.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the first event at Mar 2, 10:17 PM EST, 43 minutes earlier.
Area forecast discussion, Mar 2, 10:17 PM EST, 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1017 PM EST MON MAR 2 2009
.SYNOPSIS...
AS THE COASTAL STORM THAT GAVE SNOW TO PARTS OF THE AREA DEPARTS
INTO THE MARITIMES...HIGH PRESSURE WILL BUILD OVER THE REGION WITH
GUSTY WINDS AND FRIGID TEMPERATURES. A GRADUAL MODERATING TREND
APPEARS IN STORE BY THE END OF THE WEEK. A FEW PERIODS OF RAIN ARE
ALSO POSSIBLE LATE IN THE WEEK AND DURING THE UPCOMING WEEKEND.
&&
.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
FORECAST PRETTY MUCH ON TRACK WITH BREEZY-CHILLY CONDITIONS
CAUSING WIND CHILLS DOWN IN THE ADVISORY RANGE OVERNIGHT. OTHER
THAN A FEW CLOUDS OFF THE LAKES AND A FEW SCATTERED FLURRIES TO GO
WITH THEM...NOT MUCH ELSE EXPECTED OVERNIGHT. ZONE PRODUCT LOOKS
GOOD AND WILL NOT NEED UPDATING.
AGAIN...A BIG THANKS TO ALL OF OUR SNOW SPOTTERS FOR VALUED
REPORTS OF SNOW RATES/INTENSITY EARLIER TODAY...WHICH WERE AS
HIGH AS 2.5 INCHES PER HOUR. TOTAL SNOWFALL RANGED FROM AN INCH
OR LESS IN MOST COMMUNITIES TO THE NW OF INTERSTATE 81...WITH 6-8
INCHES ACROSS SOUTHEASTERN YORK AND LANCASTER COUNTIES. A GENERAL
1-3 INCHES FELL JUST 10 TO 25 MILES FURTHER TO THE
NORTHWEST...INCLUDING THE GETTYSBURG...AND GREATER HARRISBURG
AREAS.
&&
.SHORT TERM /6 AM TUESDAY MORNING THROUGH TUESDAY NIGHT/...
HIGH PRESSURE WILL GRADUALLY BUILD IN FROM THE WEST DURING THIS
PERIOD WITH SUBSIDING WINDS...BUT STILL VERY COLD TEMPS FOR EARLY
MARCH. MIN TEMPS TUESDAY NIGHT COULD BE COLDER THAN TONIGHTS BY A
FEW DEGREES IN MANY AREAS...UNDER MAINLY CLEAR SKIES WITH LIGHTER
WINDS.
MAX TEMPS WILL BE VERY SIMILAR TO TODAYS (MONDAYS) IN ALL AREAS.
&&
.LONG TERM /WEDNESDAY THROUGH MONDAY/...
BROAD RIDGE SLIDES ACROSS EASTERN THIRD OF CONUS...ALLOWING
HEIGHTS TO INCREASE. ACCOMPANYING WILL BE A DRY AIRMASS THRU END
OF THE WEEK. A FEW ENSEMBLE MEMBERS SUGGEST A LOW CHC FOR PRECIP
FRI WITH A WARM FRONTAL BNDRY...HOWEVER EXPECT THIS TO EVOLVE INTO
MID-DECK CLOUDS. CONFIDENCE HAS INCREASED MARGINALLY WITH PRECIP
CHC/S FOR THE LATER PERIODS SAT/SUN/MON. TRACK OF SYSTEMS WILL
CONTINUE TO BE STEERED NW ACROSS THE GREAT LAKES REGION. THE
CHALLENGE CONTINUES TO RESIDE AROUND HOW WARM/COLD WE WILL BE IN
THE LATER PERIODS.
&&
.AVIATION /03Z TUESDAY THROUGH SATURDAY/...
MID LVL CYCLONIC FLOW WILL KEEP 2-4KFT CIGS AT BFD/JST ALONG WITH
SOME OCNL 1.5-3SM VIS IN -SHSN. ELSEWHERE...EXPECT AN EXTENDED
PERIOD OF VFR FLYING FROM TONIGHT THROUGH THE MIDDLE OF THE WEEK.
NWLY WINDS WILL REMAIN GUSTY AT 20-25KT...BUT SHOULD RELAX SOME
AFT MIDNIGHT...THEN PICK BACK UP EARLY TUE/15Z. SFC HIGH PRES WILL
MOVE ACROSS THE REGION LATE TUE/WED...THEN SHIFT OFF THE ATLC
COAST ON THUR AS A WARM FRONT APPROACHES FROM THE S/W. A FNTL SYS
IS FCST TO TRAVERSE THE AREA ON FRI BCMG STNRY INVOF OF PA INTO
THE WEEKEND.
OUTLOOK...
THU...VFR.
FRI/SAT...MVFR/IFR PSBL IN RW ASSOC WITH FROPA.
&&
.CTP WATCHES/WARNINGS/ADVISORIES...
WIND CHILL ADVISORY UNTIL 9 AM EST TUESDAY FOR PAZ004>006-
010>012-017-018-024-033-037-041-042.
&&
SYNOPSIS...LACORTE/LAMBERT
NEAR TERM...LACORTE/LAMBERT
SHORT TERM...DANGELO/LAMBERT
LONG TERM...BEACHLER
AVIATION...STEINBUGL
Hazardous weather outlook, Mar 2, 2:45 PM EST, 8 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
245 PM EST MON MAR 2 2009
PAZ004>006-010>012-017-018-024-033-037-041-042-031945-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-CAMBRIA-SOMERSET-TIOGA-NORTHERN LYCOMING-SULLIVAN-
245 PM EST MON MAR 2 2009
...WIND CHILL ADVISORY IN EFFECT FROM 11 PM THIS EVENING TO 9 AM EST
TUESDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.
WIND CHILL ADVISORY.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.
WIND CHILL ADVISORY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
PAZ019-025>028-034>036-045-046-049>053-056>059-063>066-031945-
SOUTHERN CENTRE-BLAIR-HUNTINGDON-MIFFLIN-JUNIATA-BEDFORD-FULTON-
FRANKLIN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND-
ADAMS-YORK-LANCASTER-
245 PM EST MON MAR 2 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
NORTHWEST WINDS AVERAGING 15 TO 20 MPH WITH GUSTS TO 35 MPH WILL
COMBINE WITH THE VERY COLD AIR TO PRODUCE WIND CHILLS OF ZERO TO
10 BELOW LATE TONIGHT.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
NORTHWEST WINDS AVERAGING 10 TO 20 MPH WITH GUSTS AROUND 25 MPH
WILL COMBINE WITH THE VERY COLD AIR TO PRODUCE WIND CHILLS OF ZERO
TO 10 BELOW THROUGH THE MID MORNING HOURS TUESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
LAMBERT
Extreme Cold/Wind Chill, Warren
- When
- March 2, 11:00 PM EST to March 3, 9:00 AM EST
- Where
- Warren forecast zone
- Reported by
- ASOS
- Coordinates
- 41.815, -79.274 (the zone’s center; the record gives no point)
Wind chill readings of 15 to 25 degrees below zero were reported across Warren County.
Extreme Cold/Wind Chill, McKean
- When
- March 2, 11:00 PM EST to March 3, 9:00 AM EST
- Where
- McKean forecast zone
- Reported by
- ASOS
- Coordinates
- 41.808, -78.569 (the zone’s center; the record gives no point)
Wind chill readings of 15 to 25 degrees below zero were reported across McKean County.
Extreme Cold/Wind Chill, Potter
- When
- March 2, 11:00 PM EST to March 3, 9:00 AM EST
- Where
- Potter forecast zone
- Reported by
- ASOS
- Coordinates
- 41.745, -77.896 (the zone’s center; the record gives no point)
Wind chill readings of 15 to 25 degrees below zero were reported across Potter County.
Extreme Cold/Wind Chill, Elk
- When
- March 2, 11:00 PM EST to March 3, 9:00 AM EST
- Where
- Elk forecast zone
- Reported by
- ASOS
- Coordinates
- 41.425, -78.649 (the zone’s center; the record gives no point)
Wind chill readings of 15 to 25 degrees below zero were reported across Elk County.
Extreme Cold/Wind Chill, Cameron
- When
- March 2, 11:00 PM EST to March 3, 9:00 AM EST
- Where
- Cameron forecast zone
- Reported by
- ASOS
- Coordinates
- 41.437, -78.204 (the zone’s center; the record gives no point)
Wind chill readings of 15 to 25 degrees below zero were reported across Cameron County.
Extreme Cold/Wind Chill, Northern Centre
- When
- March 2, 11:00 PM EST to March 3, 9:00 AM EST
- Where
- Northern Centre forecast zone
- Reported by
- ASOS
- Coordinates
- 40.919, -77.820 (the zone’s center; the record gives no point)
Wind chill readings of 15 to 25 degrees below zero were reported across Northern Centre County.
Extreme Cold/Wind Chill, Northern Clinton
- When
- March 2, 11:00 PM EST to March 3, 9:00 AM EST
- Where
- Northern Clinton forecast zone
- Reported by
- ASOS
- Coordinates
- 41.234, -77.638 (the zone’s center; the record gives no point)
Wind chill readings of 15 to 25 degrees below zero were reported across Northern Clinton County.
Extreme Cold/Wind Chill, Clearfield
- When
- March 2, 11:00 PM EST to March 3, 9:00 AM EST
- Where
- Clearfield forecast zone
- Reported by
- ASOS
- Coordinates
- 41.000, -78.474 (the zone’s center; the record gives no point)
Wind chill readings of 15 to 25 degrees below zero were reported across Clearfield County.
Extreme Cold/Wind Chill, Cambria
- When
- March 2, 11:00 PM EST to March 3, 9:00 AM EST
- Where
- Cambria forecast zone
- Reported by
- ASOS
- Coordinates
- 40.495, -78.714 (the zone’s center; the record gives no point)
Wind chill readings of 15 to 25 degrees below zero were reported across Cambria County.
Extreme Cold/Wind Chill, Somerset
- When
- March 2, 11:00 PM EST to March 3, 9:00 AM EST
- Where
- Somerset forecast zone
- Reported by
- ASOS
- Coordinates
- 39.972, -79.028 (the zone’s center; the record gives no point)
Wind chill readings of 15 to 25 degrees below zero were reported across Somerset County.
Extreme Cold/Wind Chill, Tioga
- When
- March 2, 11:00 PM EST to March 3, 9:00 AM EST
- Where
- Tioga forecast zone
- Reported by
- ASOS
- Coordinates
- 41.772, -77.254 (the zone’s center; the record gives no point)
Wind chill readings of 15 to 25 degrees below zero were reported across Tioga County.
Extreme Cold/Wind Chill, Northern Lycoming
- When
- March 2, 11:00 PM EST to March 3, 9:00 AM EST
- Where
- Northern Lycoming forecast zone
- Reported by
- ASOS
- Coordinates
- 41.343, -77.064 (the zone’s center; the record gives no point)
Wind chill readings of 15 to 25 degrees below zero were reported across Northern Lycoming County.
Extreme Cold/Wind Chill, Sullivan
- When
- March 2, 11:00 PM EST to March 3, 9:00 AM EST
- Where
- Sullivan forecast zone
- Reported by
- ASOS
- Coordinates
- 41.446, -76.512 (the zone’s center; the record gives no point)
Wind chill readings of 15 to 25 degrees below zero were reported across Sullivan County.
- Extreme Cold/Wind Chill
- Temperatures or wind chills at or below the local warning criteria, or cold that caused deaths.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Avalanche and Heavy Snow in California, March 2 to 4, 20091 death · $70,000 · 5 events
- Heavy Snow and Winter Weather in New York, March 2, 20091 death · 4 injured · 11 events
- High Wind and Strong Wind in New Jersey, March 2, 2009$200,000 · 52 kt wind · 8 events
- Strong Wind in Maryland, March 2, 2009$60,000 · 5 events
- High Wind and Strong Wind in Delaware, March 2, 2009$60,000 · 55 kt wind · 3 events
- Winter Weather in Vermont, March 2 to 3, 2009$23,000 · 10 events
- Wildfire in Texas, March 2, 2009$30,000 · 1 event
- Heavy Snow in Maine, March 2, 200914 events
- Winter Storm and Heavy Snow in Maine, March 2, 200910 events
- Heavy Snow and Winter Weather in Nevada, March 2 to 4, 20093 events
- Heavy Snow in Connecticut, March 2, 20092 events
- Heavy Snow and Winter Weather in Massachusetts, March 2, 20092 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 150859, 150860, 150861, 150862, 150863, 150864, 150865, 150866, 150867, 150868, 150869, 150870, 150871.